Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS Green Bay, WI

August 29, 2019Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 29, 2019, 2:22 PM CDT for Manitowoc County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 2:22 PM CDT (19:22 UTC)
Expired
Aug 29, 2019, 2:45 PM CDT
In force
23 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 69 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:23 PM CDTHAIL 11 S Cleveland, WIREPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KGRB 291922
SVRGRB
WIC071-291945-
/O.NEW.KGRB.SV.W.0062.190829T1922Z-190829T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
222 PM CDT Thu Aug 29 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  South central Manitowoc County in east central Wisconsin...

* Until 245 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located near Cleveland, or
  near Howards Grove, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cleveland, Spring Valley and School Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4395 8790 4396 8766 4395 8766 4390 8769
      4389 8780 4389 8792
TIME...MOT...LOC 1922Z 273DEG 44KT 4391 8783 

HAIL...1.00IN
WIND...60MPH
 
$$

Uhlmann
1 follow-up statement
037 
WWUS53 KGRB 291936
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
236 PM CDT Thu Aug 29 2019

WIC071-291946-
/O.EXP.KGRB.SV.W.0062.000000T0000Z-190829T1945Z/
Manitowoc WI-
236 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MANITOWOC COUNTY
WILL EXPIRE AT 245 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4395 8790 4396 8766 4395 8766 4390 8769
      4389 8780 4389 8792
TIME...MOT...LOC 1936Z 273DEG 44KT 4390 8761 

$$

Uhlmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:40 AM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Aug 29, 6:40 AM CDT, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
640 AM CDT Thu Aug 29 2019

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 349 AM CDT Thu Aug 29 2019

The main forecast concern is the potential for severe
thunderstorms today.

A cold front was moving through northwest MN and the eastern
Dakotas early this morning. Showers had developed from northern
MN into western Lake Superior, in association with WAA ahead of
the front. Mid-level clouds were increasing across north central
WI.

The cold front will move through the forecast area today, and once
again the models have trended a little faster with the passage.
Meso-models bring the frontal convection into north central WI by
around 9 am, and have most of the precipitation out of the area
by 3 pm. With an earlier arrival time of the front, there is a
smaller window of opportunity for severe weather. The best bet
for strong to severe storms will be in the Fox Valley and
lakeshore areas from midday through mid-afternoon. Deep layer
shear is strong (45 to 60 kts), 0-3 km SRH is 200-300, and mid to
upper level wind fields are strong. Forcing will be provided by
convergence along the front and a short-wave trof brushing
through northern WI. The main question is how quickly moisture
will return ahead of the frontal boundary, as this will determine
how much instability can develop. Dew points in the lower to
middle 60s were situated over southwest IA early this morning, so
they have a ways to go to reach the forecast area. Feel that the
ECMWF portrays the most likely scenario, with lower dew points and
less instability (CAPE 500-1000 j/kg) than other models. SPC has
outlooked the southeast third of the forecast area in a Marginal
Risk, with a primary severe threat of damaging winds. This seems
reasonable, given the expectation of limited instability and an
earlier arrival time of the front. High temperatures will range
from the lower 70s northwest to around 80 southeast. Gusty
southwest winds will turn west after the frontal passage.

Clear skies, cooler temperatures, and less windy conditions are
expected tonight into Friday, as Canadian high pressure arrives.
Lows tonight will be in the 40s and lower 50s, except for a few
upper 30s in the northwoods cold spots. Highs on Friday will range
from the middle 60s to lower 70s.

.LONG TERM...Friday Night Through Wednesday
Issued at 349 AM CDT Thu Aug 29 2019

The main players for the mean flow aloft at the start of the
period will be an upper low/trough off the Pacific Northwest
coast, an upper-level high pressure/ridge over the Rockies and a
modest upper trough over east-central NOAM. All of these features
are forecast to slowly shift east toward the middle of next week,
thereby keeping WI under a west-northwest flow aloft. One weak
system may brush parts of northeast WI on Saturday, but a more
potent system is set to arrive Monday night into Tuesday.
Temperatures to be below normal this weekend, briefly warm above
normal Monday/Tuesday, then slip slightly below normal for next
Wednesday.

Quiet and cool conditions are expected Friday night as high
pressure will stretch from the Upper MS Valley to eastern sections
of the Great Lakes. Mainly clear skies for most of the night,
light/variable winds and a cool air mass overhead will allow
temperatures to drop into the upper 30s to lower 40s north, middle
40s to around 50 degrees south. There could be a touch of frost
over our colder locations in north-central WI. There are still
some questions as to how much impact a weak shortwave trough
passing to our south will have on our weather Saturday. Stronger
mid-level forcing to remain over IA/northern half of IL, however
the northern fringe of light showers could reach parts of central/
east-central WI during the day. Anticipate at least mostly cloudy
skies for the southern half of the state with a bit more sunshine
across the north. Max temperatures to mainly be a couple of
degrees either side of 70 degrees.

This weak shortwave trough moves into southern sections of the
Great Lakes Saturday night, however any further precipitation
should stay to our south and east. Otherwise, WI to remain on the
western fringe of the high pressure which will be centered over
the New England states. Look for partly cloudy skies with min
temperatures from the lower to middle 40s north, upper 40s to
lower 50s south. Dry conditions are expected for Sunday with the
high pressure losing its influence on our weather, but a lack of
any focusing mechanisms would preclude any precipitation. Skies
should be partly cloudy with temperatures at or slightly below
normal. This would put readings at around 70 degrees near Lake MI,
70-75 degree range inland.

The next system of interest will be a weak cold front that is
progged to drop south into northern sections of the Great Lakes
Sunday night, then stall roughly over Upper MI or northern WI on
Monday. A few showers could edge into northern WI late Sunday
night, but chance pops would be necessary across the north,
especially by Monday afternoon as instability increases and the
frontal boundary to act as a focus. Kept the pops low since there
is some uncertainty as to how far south the boundary can get
before stalling. Max temperatures for Monday to be in the lower to
middle 70s north-central WI/near Lake MI, middle 70s to around 80
degrees elsewhere.

The best chance of seeing showers/thunderstorms during the
extended forecast may be Monday night into Tuesday when a cold
front and mid-level shortwave trough sweep across WI. Deeper
moisture to be in place when the front arrives as PW values climb
to around 1.5". Depending on exactly when the front moves across
northeast WI, some of the storms could be on the stronger side on
Tuesday. Max temperatures for Tuesday to be in the lower to middle
70s north/near Lake MI, middle 70s to around 80 degrees south.

Cooler/drier air mass to overspread the region by next Wednesday
as high pressure over south-central Canada moves southeast toward
the western Great Lakes. A noticeable drop in temperatures will be
noticed as readings only reach the middle to upper 60s north/along
Lake MI, mainly around 70 degrees south.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 632 AM CDT Thu Aug 29 2019

A cold front will bring scattered showers and thunderstorms
through the area from northwest to southeast from mid-morning
through mid-afternoon today. Conditions could briefly drop to
MVFR with these storms. There is also the potential for strong to
severe storms across the eastern TAF sites, with the main threat
being gusty winds. Have included a TEMPO group for the most likely
2-hour period of showers/storms at each TAF site.

Winds will also be an issue today, as southwest winds turn
westerly behind the front and gust to 25 to 30 knots at times.
LLWS will also briefly impact the western TAF sites this morning.

Skies will clear after the front moves through, and winds will
subside by sunset.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 29, 3:55 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
355 AM CDT Thu Aug 29 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
355 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible late this morning and afternoon. There
is a marginal risk of severe thunderstorms with damaging winds
over the Fox Valley and lakeshore areas between noon and 4 pm.

Locally dangerous swimming conditions are possible at Door county
beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Monday night through Tuesday.
It is too early to determine if any of these storms may become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Any reports of hail or
wind gusts greater than 40 mph should be passed along to the
National Weather Service office in Green Bay.

LMZ521-522-541>543-300900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
355 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected today and early
tonight, with gusty southwest to west winds. There is a chance
of thunderstorms this afternoon, which may pose a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Monday night into Tuesday.

Kieckbusch/Kallas

In the hours before

Special weather statement, Aug 29, 12:27 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1227 PM CDT Thu Aug 29 2019

WIZ031-037>040-074-291815-
Southern Oconto County WI-Waupaca WI-Shawano WI-Kewaunee WI-
Outagamie WI-Brown WI-
1227 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...NORTHERN KEWAUNEE...SOUTH
CENTRAL OCONTO...EAST CENTRAL WAUPACA...OUTAGAMIE AND EASTERN SHAWANO
COUNTIES UNTIL 115 PM CDT...

At 1227 PM CDT, Doppler radar was tracking thunderstorms along a
line extending from near Pulaski to 14 miles northeast of Black
Creek to near Navarino Wildlife Area to near New London. Movement
was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Pulaski and Black Creek around 1235 PM CDT.
  Green Bay around 1255 PM CDT.
  Appleton and Bay Shore Park around 105 PM CDT.
  Kaukauna, Little Chute, Kimberly, Luxemburg, Bellevue Town and
  Darboy around 115 PM CDT.

Other locations impacted by these storms include Mackville, Leeman,
Northport, Gregorville, Sugar Bush, Rose Lawn, Humboldt, Freedom,
Ledgeview and Wolf River Bottoms Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4441 8894 4476 8821 4472 8791 4463 8793
      4468 8781 4470 8778 4470 8772 4469 8772
      4468 8774 4468 8757 4465 8738 4424 8825
      4424 8837
TIME...MOT...LOC 1727Z 285DEG 28KT 4471 8820 4465 8831 4459 8847 4444
8878

RDM
Local storm report, Aug 29, 12:48 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1248 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             SEYMOUR                 44.51N 88.33W
08/29/2019  M0.25 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

&&

KLJ
Special weather statement, Aug 29, 12:50 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1250 PM CDT Thu Aug 29 2019

WIZ022-038>040-049-050-291830-
Calumet WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Door WI-Brown WI-
1250 PM CDT Thu Aug 29 2019

...SPECIAL WEATHER STATEMENT...

At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bay Shore Park to Green Bay to 6 miles
south of Black Creek. Movement was east at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Green Bay, Bay Shore Park and Bellevue Town around 1255 PM CDT.
  Algoma and Luxemburg around 110 PM CDT.
  Kewaunee around 125 PM CDT.
  Denmark around 130 PM CDT.

Other locations impacted by these storms include Krok, Mackville,
Maribel, Larrabee, Curran, Slovan, Wayside, Gregorville, Morrison and
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4435 8864 4453 8808 4466 8793 4463 8793
      4469 8780 4477 8773 4471 8730 4453 8741
      4432 8748 4423 8746 4413 8780
TIME...MOT...LOC 1750Z 285DEG 39KT 4471 8777 4452 8801 4437 8847

RDM
Local storm report, Aug 29, 1:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
118 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 SW DE PERE            44.44N 88.06W
08/29/2019  E0.25 INCH       BROWN              WI   PUBLIC

            BRIEF PERIOD OF PEA SIZED HAIL.

&&
Special weather statement, Aug 29, 1:27 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
127 PM CDT Thu Aug 29 2019

WIZ039-040-048>050-291915-
Calumet WI-Kewaunee WI-Winnebago WI-Manitowoc WI-Brown WI-
127 PM CDT Thu Aug 29 2019

...SPECIAL WEATHER STATEMENT...

At 126 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from 5 miles southeast of Algoma to 5 miles southeast of
Kewaunee to near Two Creeks to near Denmark to near Brillion to near
Rush Lake. Movement was southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Two Creeks around 130 PM CDT.
  Chilton around 135 PM CDT.
  Valders and St. Nazianz around 155 PM CDT.
  Manitowoc around 210 PM CDT.
  Cleveland around 215 PM CDT.

Other locations impacted by these storms include Pickett, Maribel,
Larrabee, Wayside, Morrison, Kiel, Millhome, Newtonberg, Brothertown
and Askeaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 8881 4393 8889 4435 8794 4430 8768
      4445 8747 4467 8739 4466 8733 4432 8748
      4418 8745 4407 8759 4391 8769 4389 8816
      4394 8816 4394 8840 4389 8840
TIME...MOT...LOC 1826Z 296DEG 28KT 4456 8732 4441 8738 4426 8758 4431
8785 4417 8816 4394 8872

RDM
Special weather statement, Aug 29, 2:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
213 PM CDT Thu Aug 29 2019

WIZ049-050-292000-
Calumet WI-Manitowoc WI-
213 PM CDT Thu Aug 29 2019

...LINE OF THUNDERSTORMS MOVING ACROSS MANITOWOC COUNTY...

At 211 PM CDT, Doppler radar was tracking a line of the
thunderstorms across Manitowoc county. The strongest thunderstorm
was located over Camp Rokilio Scout Camp, or 9 miles northwest of
Howards Grove, moving east at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Manitowoc, Cleveland, Valders, St. Nazianz, Two Creeks, St Anna, Camp
Rokilio Scout Camp, Two Rivers, Kiel and New Holstein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4392 8816 4433 8757 4433 8754 4436 8753
      4440 8747 4439 8746 4432 8748 4418 8745
      4407 8759 4390 8769 4389 8816
TIME...MOT...LOC 1911Z 273DEG 44KT 4393 8796

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:42 AM CDTSpecial Weather StatementGRBLincoln48 min
Aug 29, 10:22 AM CDTSpecial Weather StatementGRBLanglade, Marathon, Menominee38 min
Aug 29, 11:22 AM CDTSpecial Weather StatementGRBMenominee, Oconto, Portage, Shawano, Waupaca, Waushara38 min
Aug 29, 12:27 PM CDTSpecial Weather StatementGRBBrown, Outagamie48 min
Aug 29, 12:50 PM CDTSpecial Weather StatementGRBBrown, Kewaunee40 min
Aug 29, 1:27 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc48 min
Aug 29, 2:13 PM CDTSpecial Weather StatementGRBManitowoc47 min
Aug 29, 2:27 PM CDTSpecial Marine WarningGRB51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.